West Virginia, 2023Winter Storm in West Virginia, May 1 to 2, 2023
May 1 to 2, 2023 · NWS LWX · 1 event in 1 county or zone
An anomalous upper-level low remained nearly stationary over the Great Lakes resulting in a period of high elevation, late-season, impactful snow. Overall accumulations of 4-9 were focused on elevations above 3,000 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anomalous upper-level low remained nearly stationary over the Great Lakes resulting in a period of high elevation, late-season, impactful snow. Overall accumulations of 4-9 were focused on elevations above 3,000 feet. Winds gusted to 40 mph resulting in blowing and drifting snow. Numerous trees were downed due to the heavy snow on leaves.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 1, 2:06 PM EST, 4 hours 54 minutes earlier.
Area forecast discussion, May 1, 2:06 PM EST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
306 PM EDT Mon May 1 2023
.SYNOPSIS...
A strong upper level low pressure system over the eastern Great
Lakes will continue to influence our weather through midweek.
Several pieces of energy will pivot around the low bringing gusty
winds, below normal temperatures, and mountain snow. High pressure
returns to the area Thursday through Saturday with lighter winds and
warming temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
A potent shortwave will rotate around the base of the southern
Ontario closed low tonight triggering low elevation rain showers and
high elevation snows. Snow is expected to accumulate several
inches possibly accumulating six inches or more over the highest
elevations above 3000 ft.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Upper level pattern stays the same through mid-week, but some
subsidence and warming aloft take place Tue likely limiting
coverage and intensity of showers. One last significant
shortwave-trough pivots through the area late Tue night and Wed
with more low elevation rain and mountain snow showers.
Additional Winter Wx Advisories may be needed, but amounts
should be significant less than tonight. Trough axis finally
crosses the area Wed afternoon with lapse rates weakening as
subsidence inversion begins to strengthen. Continued cloudy and
breezy with mainly daytime showers Wed. Please refer to WSW
product for exact details on snow forecast.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A weak disturbance moving in from the northwest could spawn a
shower or two across the north and over the metros on Thursday.
Otherwise, high pressure will gradually build in from the west
Thursday night through Sunday. Dry conditions with a mix of sun
and clouds could be the favor Friday through Sunday.
Temperatures will be cool Thursday and Friday, becoming mild on
Saturday, and then warm on Sunday.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
Bkn-ovc cigs 050-060 through midweek with sct-nmrs showers
mainly during the day and SW winds gusting up to 25 kt becoming
west Tue.
With the chance of a few showers around MTN and BWI on Thursday,
MVFR conditions possible. Otherwise, building high pressure will
bring VFR conditions to the region Thursday night through Sunday.
Winds northwest 15 knots gusts 20-25 knots Thursday, diminishing 5
to 10 knots Thursday night. Winds northwest around 10 knots Friday,
then becoming northeast 5 to 10 knots Friday night.
&&
.MARINE...
Breezy/windy conditions will persist through Thursday. Have
extended the SCA for another 12 hours through Tue night.
Small craft conditions likely Thursday. No hazards expected Thursday
night through Friday night. Winds northwest 15 knots gusts 20-25
knots Thursday, then northwest around 10 knots Thursday night and
Friday. Winds becoming northeast 5 to 10 knots Friday night.
&&
.TIDES/COASTAL FLOODING...
Some caution stages are possible for the next couple of days
before water levels begin to recede later on the week.
&&
.CLIMATE...
Wednesday will be chilly due to clouds and northwest winds.
Below is a list of the current low maximum temperatures for the
date of May 3.
Station/May 3 Record Low Max Temp F/Year/POR
--------------------------------------
DCA/51/1897/151 years
IAD/56/2004/63 years
BWI/50/1897/151 years
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from 8 PM this evening to 10 AM EDT
Tuesday for MDZ001.
VA...Winter Weather Advisory from 8 PM this evening to 10 AM EDT
Tuesday for VAZ503.
WV...Winter Weather Advisory from 8 PM this evening to 10 AM EDT
Tuesday for WVZ501.
Winter Storm Warning from 8 PM this evening to noon EDT
Tuesday for WVZ505.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ530-535-536-
538-542.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ531>534-
537-539>541-543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...KLW
AVIATION...LFR/KLW
MARINE...LFR/KLW
TIDES/COASTAL FLOODING...
CLIMATE...LWXHazardous weather outlook, May 1, 6:55 PM EST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
755 PM EDT Mon May 1 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-021000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
755 PM EDT Mon May 1 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-021000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
755 PM EDT Mon May 1 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ001-501-502-VAZ503-504-WVZ501>506-021000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
755 PM EDT Mon May 1 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
A Winter Storm Warning is in effect for western Pendleton County
beginning at 8 PM this evening. A Winter Weather Advisory is in
effect for western Grant, western Highland, and Garrett Counties,
beginning at 8 PM. Freezing temperatures are likely in western
Grant, western Pendleton, Garrett, and portions of western
Highland County tonight.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The Winter Weather Advisory is in effect until 10 AM Tuesday for
western Grant and western Highland Counties and Garrett County,
and the Winter Storm Warning is in effect until noon for western
Pendleton County.
Accumulating heavy, wet snow is likely Tuesday night into
Wednesday morning, mostly for elevations above 3,000 feet. If
this threat materializes, it could cause travel disruptions.
Additionally, the combination of heavy snow and strong winds could
result in downed trees and power lines.
Freezing temperatures are possible every night through the end of
the week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Storm, Western Pendleton
- When
- May 1, 7:00 PM EST to May 2, 11:00 AM EST
- Where
- Western Pendleton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.681, -79.351 (the zone’s center; the record gives no point)
Numerous spotters reported 4-9 of snow that started to accumulate near sunset on 5/1/2023 and continued through the overnight into the morning of 5/2/2023.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Illinois, May 1, 20238 deaths · 37 injured · 1 event
- Flooding in California, May 1 to 30, 20232 deaths · 3 events
- Flash Flooding and Flooding in Maine, May 1 to 6, 2023$6.7 million · 65 events
- Flood in Utah, May 1 to 2, 20231 death · 1 event
- Drought in Iowa, May 1 to 31, 2023$3.8 million · 10 events
- Winter Storm and Winter Weather in Michigan, May 1 to 2, 2023$2.1 million · 11 events
- Drought in Kansas, May 1 to 31, 2023$2.6 million · 3 events
- Debris Flows and Flood in Colorado, May 1 to 3, 2023$2.1 million · 4 events
- Flooding in South Dakota, May 1 to 31, 2023$1.0 million · 9 events
- Dust Storm in Illinois, May 1, 2023$100,000 · 1 event
- Flooding in Arizona, May 1 to 31, 2023$50,000 · 2 events
- Drought in Oklahoma, May 1 to 15, 202327 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085281.